What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 9, 5:28 PM CST, 2 minutes earlier.
Area forecast discussion, Mar 9, 5:28 PM CST, 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
528 PM CST Thu Mar 9 2017
.UPDATE...
Issued at 528 PM CST Thu Mar 9 2017
Updated the AVIATION discussion for the 00Z TAF issuance.
&&
.SHORT TERM...(Tonight through Saturday night)
Issued at 305 PM CST Thu Mar 9 2017
Lots going on through Saturday night.
First of all after much collaboration, it has been decided that
we will begin issuing Freeze products for all of our area except
Indiana, and they may be added as early as tomorrow. As a result,
a Freeze Warning will be issued for Friday night/Saturday morning
for all of southern Illinois and west Kentucky and all but Ripley
through New Madrid counties in southeast Missouri. Temperatures
in the 20s are the most dangerous/impactful to the current state
of some fruit trees, and so southern portions of southeast
Missouri were left out for Friday night. The entire area will
definitely need a Freeze Warning for Saturday night, and possibly
into next week. If our agricultural experts declare that this
upcoming cold stretch has effectively squashed this early attempt
to begin the growing season, we may suspend Freeze products until
vegetation tries again.
Now back to tonight. The cluster of strong to severe storms over
central Missouri is forecast by most CAMs and larger-scale models
to organize into one or more line segments as it dives east
southeast through southeast Missouri this evening. Damaging winds
are becoming a greater threat, but the area should be limited to
the southwest half of our region and it should be moving very
quickly once it gets going.
This activity is developing ahead of an Arctic cold front that
will sweep through the area overnight tonight. North winds will
gust over 20kts quickly behind the front and continue into Friday
morning before subsiding a bit into the afternoon. This will bring
rapid clearing and strong cold, dry advection through the day
Friday. Temperatures will drop into the 30s throughout the area by
daybreak. The competing effects of strong insolation and strong
cold advection will make highs difficult to call on Friday.
Currently have highs in the 40s which seems like quite a
recovery given the strong north winds.
Winds will settle down quite a bit Friday night, but temperatures
will continue to fall into the 20s over much of the area. Surface
temperature forecasts from the 12Z NAM and GFS are somewhat
warmer and indicate that much of the area may not drop much below
30 degrees. The forecast has trended slightly upward, but as
mentioned above, is still below 30 over most of the area.
The clear signal in the models is that temperature profiles across
the area Saturday will generally be below freezing through the
troposphere with the exception of right at ground level. So, snow
will be the primary precipitation type on Saturday. However, if we
can warm up enough, a brief mix or change over to rain will be
possible. Cannot rule out some sleet as well.
With temperatures expected to be near the freezing mark, warm
ground, and mid-March sun angle, snow accumulation through the
day will be limited. Some accumulation mainly on elevated and
grassy surfaces will be possible as it moves in from the northwest
early Saturday morning. Likewise, some accumulation will be
possible along the KY/TN border after sunset Saturday. Once again
roads are not expected to be a problem through the day unless a
band of moderate snow can develop. Such banded development cannot
be ruled out, but it should be very limited in area. After sunset
Saturday any residual moisture on area roads may freeze quickly
and that will be the biggest travel concern with this event. We
will continue with the Special Weather Statement treatment for
this system for now.
.LONG TERM...(Sunday through Thursday)
Issued at 305 PM CST Thu Mar 9 2017
The overall synoptic pattern will be a northwest flow pattern across
our region through the period. Multiple shortwave disturbances will
tend to reinforce the eastern U.S. trough with upstream ridging over
the western U.S. The timing and track of said disturbances will be
tricky forecasting very far in advance leading to somewhat below
average confidence in the daily details.
At 12Z Sunday, sfc high pressure will be building into our area with
dry conditions in place. A shortwave over the northern rockies will
progress southeastward with precip possibly working into northwest
counties as early as late Sunday night. Depending on the track of
the system, we may not end up with that much QPF. The 12Z GFS is the
most aggressive with amounts this far south. With cold temps in
place, precip should start off as snow or a rain/snow mix Monday
morning before changing over to all rain by late morning and
afternoon.
With cyclonic flow in place Monday night into Tuesday wouldn't be
surprised to see some light snow showers/flurries across the area.
The 12Z GFS is the most pronounced on this signal. Will leave
mention out of grids for now based on blend of other deterministic
and ensemble models.
There appears to be some signal for another system to impact the
area sometime in the Wednesday night to Thursday time frame.
However, the 12Z ECMWF has sfc high pressure over the region and no
system to speak of. Will go with the blend for now, keeping in the
chance PoPs for this period.
Used a blended approach for temperatures, tending to lower temps a
couple degrees for several periods, which matched up well with
surrounding offices. Temperatures will be below normal through the
whole period with highs generally in the upper 30s to mid 40s Sunday
through Wednesday. Lows down into at least the mid 20s will be
common many nights. After such a prolonged warm period, this won't
be a very pleasant period. Spring clearly hasn't arrived for good
yet.
&&
.AVIATION...
Issued at 528 PM CST Thu Mar 9 2017
VFR cigs/vsbys for the first 1-2 hours of the period, MVFR
conditions with showers and/or thunderstorms between 01-06Z with
the passage of a front, then back to VFR. South southwest winds
AOB 10 knots will quickly shift to the northwest behind the front
and develop gusts up to 25 knots through 10-12Z, then gusts
dropping back to around 15 knots.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Freeze Warning from 10 PM Friday to 8 AM CST Saturday for
ILZ075>078-080>094.
MO...Freeze Warning from 10 PM Friday to 8 AM CST Saturday for MOZ076-
086-087-100-107-111-112.
IN...None.
KY...Freeze Warning from 10 PM Friday to 8 AM CST Saturday for
KYZ001>022.
&&
SHORT TERM...DRS
LONG TERM...SP
AVIATION...JPHazardous weather outlook, Mar 9, 5:18 PM CST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
518 PM CST Thu Mar 9 2017
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
518 PM CST Thu Mar 9 2017
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Tonight
Thunderstorms over south central Missouri late this afternoon are
expected to form into one or more lines and dive rapidly east
southeast through southeast Missouri, west Kentucky and adjacent
portions of southern Illinois this evening. Damaging winds and
large hail will be the primary concerns, and a tornado or two will
also be possible. Any severe storms should be south of the area
by midnight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A Freeze Warning has been issued for most of the region for Friday
night through early Saturday. Consult the Warning for details. The
Warning does not currently include our Indiana counties, but the
freezing conditions can be expected there, as well.
A decent chance for light snow is forecast for Saturday. Minor
accumulations will be possible mainly on elevated and grassy
surfaces. Please refer to the Special Weather Statement issued at
328 PM CST for details.
.SPOTTER INFORMATION STATEMENT...
Spotters over southeast Missouri should activate now. Spotters
over southern Illinois and west Kentucky should be prepared for
activation in the next hour or two.
DRS
In the hours before
Special weather statement, Mar 9, 3:28 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
328 PM CST Thu Mar 9 2017
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE,
CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE,
MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN,
DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON,
AND NEW MADRID
328 PM CST Thu Mar 9 2017
...Light Snows Possible Saturday Into Saturday Evening...
Arctic air will surge through the area late tonight through
Friday. Meanwhile, an upper level disturbance will drop
southeastward into the region, bringing a good chance of some
light snow to much of the region Saturday into Saturday evening.
If temperatures can warm into the middle or upper 30s the snow may
mix with or change to rain over portions of the region in the
afternoon.
Relatively warm ground and road conditions along with
temperatures hovering around or just above freezing should
minimize travel impacts through the day. However, if the snow
comes down hard at times, or if snow lasts much past sunset when
temperatures fall into the 20s for good, there could be some
impacts, especially on elevated roadways. All precipitation should
exit the region by midnight.
DRS
Special weather statement, Mar 9, 3:51 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
351 PM CST Thu Mar 9 2017
ILZ084-088-092-093-KYZ001>004-MOZ076-086-087-100-107>112-114-
100200-
JACKSON-UNION-ALEXANDER-PULASKI-FULTON-HICKMAN-CARLISLE-BALLARD-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF CARBONDALE, MURPHYSBORO, JONESBORO,
CAIRO, MOUND CITY, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT,
VAN BUREN, DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON,
CHARLESTON, AND NEW MADRID
351 PM CST Thu Mar 9 2017
...Strong to Severe Storms expected to move into Southeast
Missouri between 5 pm and 6 pm CST...
Severe thunderstorms across West and South Central Missouri were
beginning to accelerate toward Southeast Missouri this afternoon.
These thunderstorms are starting to group together into a small
line...currently moving southeast near 50 mph. Although hail will
be a hazard, a more widespread swath of damaging straight line
winds, exceeding 70 mph at times, will be possible from the late
afternoon and into the early evening.
The leading edge of the storms could reach the western border of
Wayne and Carter Counties between 5 pm and 515 pm CST.
These storms will likely intensify and accelerate further as the
move into Southeast Missouri, possibly reaching near a Cairo
Illinois to New Madrid Missouri line near 7 pm CST.
If you live or are planning travel into Southeast Missouri late
this afternoon and through sunset, be prepared to seek shelter
when threatening storms approach your area.
The strong storms may work into parts of extreme Southwest and
Southern Illinois during the evening. These storms will likely
work move into the Purchase area of West Kentucky after dark.
Stay tuned and monitor to NOAA Weather Radio, commercial
television and radio, social media, and mobile devices for the
latest watches, warnings, and statements.
Smith